Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Charleston, WV

May 12, 2002Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2002, 3:48 PM EDT for Washington County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 3:48 PM EDT (19:48 UTC)
Expired
May 12, 2002, 4:30 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Washington County, OH

What was reported inside it

TimeReportWhereRemark
May 12, 3:50 PM EDTHail 0.75Devola, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 121948
SVRRLX
OHC167-122030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 430 PM EDT...

* AT 344 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTH OF BEVERLY...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MARIETTA.

HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH ARE 
POSSIBLE WITH THIS STORM.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:31 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 12, 11:31 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT SUN MAY 12 2002

...UPDATED AFD FOR BOTTOM ZONE NUMBERS..NOT COUNTY..PROGRAM GLICH.

CURRENT PACKAGE OK FOR THE MOST PART.  UPDATED ZONES FOR SVR TSTM
WATCH FOR THIS AFT.  INCR POPS TO REFLECT THIS AND PUT SVR/HVY R IN
WATCH ZONES.  TOOK PRECIP OUT ON THUR AND PUT IN ON FRI NIGHT.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ009...WVZ010...WVZ011.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ066...OHZ067...OHZ075...OHZ076...OHZ083>085.

.END/SIKORA

In the hours before

Special weather statement, May 12, 12:30 PM EDT, 3 hours 18 minutes before
WVZ028-030-039-121700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT SUN MAY 12 2002

AT 1230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...13 MILES
NORTHEAST OF SUTTON...MOVING EAST TO NORTHEAST AT 20 MPH.  THIS WILL
CARRY IT INTO SOUTHERN LEWIS AND UPSHUR COUNTIES BETWEEN 1230 AND
1 PM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 12, 1:15 PM EDT, 2 hours 33 minutes before
WVZ047-121745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT SUN MAY 12 2002

AT 115 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...6 MILES
WEST OF ELKINS...MOVING NORTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...HAIL...AND GUSTY WINDS ARE
LIKELY FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, May 12, 1:29 PM EDT, 2 hours 19 minutes before
OHZ066-075-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT SUN MAY 12 2002

AT 129 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING THROUGH SOUTHERN PERRY COUNTY AND
EXTREME NORTHERN ATHEN COUNTY BETWEEN 145 AND 215 PM.

RADAR INDICATED THAT HEAVY RAIN...HAIL...AND GUSTY WINDS ARE
LIKELY FROM THE THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Local storm report, May 12, 1:34 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
134 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 PM    SOMERSET                  OH   WIND DAMAGE
05/12/02   PERRY                          TREES DOWN IN THE TOWN OF
                                          SOMERSETREPORTED BY LAW
                                          ENFORCEMENT

RCH
Special weather statement, May 12, 3:07 PM EDT, 41 minutes before
OHZ067-075-121930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT SUN MAY 12 2002

AT 307 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
STORMS MOVING INTO ATHENS COUNTY AND ACROSS MORGAN COUNTY
OHIO...MOVING EAST AT 35 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR WEST
VIRGINIA.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:02 PM EDTSevere Thunderstorm WarningRLXPerry13 min
May 12, 3:17 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.